Alert archive / Indiana / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 87, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 24, 2024, 4:09 PM EDT for 6 counties in Indiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2024, 4:09 PM EDT (20:09 UTC)
- Expired
- May 24, 2024, 5:00 PM EDT
- In force
- 51 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fountain County, IN, Montgomery County, IN, Parke County, IN, Tippecanoe County, IN, Vermillion County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 100 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1248 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
408
WUUS53 KIND 242009
SVRIND
INC045-107-121-157-165-171-242100-
/O.NEW.KIND.SV.W.0087.240524T2009Z-240524T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
409 PM EDT Fri May 24 2024
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Fountain County in west central Indiana...
Southwestern Tippecanoe County in west central Indiana...
Northern Parke County in west central Indiana...
Warren County in west central Indiana...
Northern Vermillion County in west central Indiana...
Northwestern Montgomery County in west central Indiana...
* Until 500 PM EDT.
* At 409 PM EDT, a severe thunderstorm was located over Covington, or
12 miles east of Danville, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Covington, Veedersburg, Williamsport, Newport, Attica, Cayuga,
Waynetown, West Lebanon, Hillsboro, Kingman, Perrysville, Wingate,
Newtown, Pine Village, Mellott, Wallace, Lodi, Pence, Foster, and
Turkey Run State Park.
This includes Interstate 74 between mile markers 1 and 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4038 8752 4048 8715 4048 8710 4013 8707
3989 8708 3987 8719 3986 8753
TIME...MOT...LOC 2009Z 256DEG 26KT 4016 8739
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Puma2 follow-up statements
606
WWUS53 KIND 242028
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
428 PM EDT Fri May 24 2024
INC045-107-121-157-165-171-242100-
/O.CON.KIND.SV.W.0087.000000T0000Z-240524T2100Z/
Fountain IN-Tippecanoe IN-Parke IN-Warren IN-Vermillion IN-
Montgomery IN-
428 PM EDT Fri May 24 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR FOUNTAIN...SOUTHWESTERN TIPPECANOE...NORTHERN PARKE...CENTRAL
WARREN...NORTHERN VERMILLION AND NORTHWESTERN MONTGOMERY COUNTIES...
At 427 PM EDT, a severe thunderstorm was located near Veedersburg, or
15 miles northwest of Crawfordsville, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Covington, Veedersburg, Williamsport, Newport, Attica, Cayuga,
Waynetown, West Lebanon, Hillsboro, Kingman, Perrysville, Wingate,
Newtown, Mellott, Wallace, Lodi, Foster, Turkey Run State Park,
Yeddo, and Gessie.
This includes Interstate 74 between mile markers 1 and 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4020 8752 4022 8744 4039 8737 4048 8715
4048 8710 4013 8707 3989 8708 3987 8719
3986 8753
TIME...MOT...LOC 2027Z 256DEG 27KT 4016 8716
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Puma233
WWUS53 KIND 242053
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
453 PM EDT Fri May 24 2024
INC045-107-121-157-165-171-242102-
/O.EXP.KIND.SV.W.0087.000000T0000Z-240524T2100Z/
Fountain IN-Tippecanoe IN-Parke IN-Warren IN-Vermillion IN-
Montgomery IN-
453 PM EDT Fri May 24 2024
...THE SEVERE THUNDERSTORM WARNING FOR FOUNTAIN...SOUTHWESTERN
TIPPECANOE...NORTHERN PARKE...CENTRAL WARREN...NORTHERN VERMILLION
AND NORTHWESTERN MONTGOMERY COUNTIES WILL EXPIRE AT 500 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However, gusty
winds are still possible with this thunderstorm.
LAT...LON 4020 8752 4022 8744 4039 8737 4048 8715
4048 8710 4013 8707 3989 8708 3987 8719
3986 8753
TIME...MOT...LOC 2052Z 256DEG 26KT 4020 8697
$$
PumaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:28 PM EDT, 1 hour 41 minutes earlier. Its key messages:
- Scattered to numerous thunderstorms through the early overnight, isolated severe threat
- Thunderstorms, possibly severe on Sunday/Sunday Night/Monday
- Shower chances and cooler temperatures Tuesday-Wednesday
- Dry and Seasonable Thursday and Friday
Area forecast discussion, May 24, 2:28 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 228 PM EDT Fri May 24 2024 .KEY MESSAGES... - Scattered to numerous thunderstorms through the early overnight, isolated severe threat - Thunderstorms, possibly severe on Sunday/Sunday Night/Monday - Shower chances and cooler temperatures Tuesday-Wednesday - Dry and Seasonable Thursday and Friday && .SHORT TERM (This evening through Saturday)... Issued at 227 PM EDT Fri May 24 2024 Rest of Today/Tonight. Storms have begun to initiate along the outflow boundary from the late overnight/early morning derecho that moved across Iowa as surface instability continues to increase. As of 2PM, Hi-Res models are showing upwards of 1500-2000 J/kg of surface based CAPE across central Illinois which is where the better axis of effective bulk shear. Across western Indiana values are generally less than 20kts with the weaker flow aloft. This will improve a bit closer to 00Z as the LLJ begins to ramp up but with a lack of shear the severe threat looks minimal without a more organized cold pool developing across Illinois which could push things eastward. The other potential concern for this evening/early overnight is a residual MCV from yesterday's convection across the Southern Plains as it pushes further into Arkansas and Tennessee and gets ingested into the LLJ and turns more northerly. So far the storms associated with this system have been brief and sub-severe with a lack of instability along and ahead of the MCV limiting the threat. Hi-Res models are picking up on the locally enhanced shear, but this seems rooted more in the 700-500mb layer which has generally been higher than the storms have been able to tap into so far. The tornado threat that often is enhanced by an MCV doesn't look to be the case this time around with observations not showing a stronger easterly wind component compared to what would normally be seen. Thoughts going into the evening hours are that the disorganized convection across Illinois will push in and gradually weaken after 3-4PM with additional pulse thunderstorms caused by forcing from the MCV across the southern half of the state through the early evening. It doesn't look likely that the southern storms will be able to root into the better shear aloft with a lack of instability and the lack of shear across the northwest will keep the severe threat minimal with lightning and a brief gust of wind from downburst as the primary threats. Isolated to scattered showers will continue through the rest of the night with dry weather by tomorrow morning. Saturday. A brief break in the more active weather is expected for Saturday as the parent upper level low from the Friday system pushes into Canada and the next low ejects from the Rockies. This low is expected to bring more widespread and intense strong to severe storms but that will be covered in the long term section below. For Saturday expect pleasant conditions as the skies clear through the morning and northwesterly surface flow keeps temperatures in the upper 70s to low 80s with dewpoints in the low to mid 50s for all but the southern third of the state which will be closer to 60. && .LONG TERM (Saturday night through Friday)... Issued at 227 PM EDT Fri May 24 2024 Saturday Night... Models shows moderate southwest flow in place aloft with little in the way of forcing dynamics present through the evening hours along with a dry forecast column. Surface high pressure will be set up over the southeastern states and low pressure is expected over Kansas. The low is expected to extend a warm frontal boundary across MO to Indiana. Dry weather will be expected in the evening, however overnight convection over middle Mississippi valley associated with an approaching wave aloft will push forcing dynamics toward Central Indiana overnight. Forecast soundings overnight are trending toward saturation late as the earlier convection advects east. Models are differing a bit on the timing, but for now at least chance pops during the overnight, especially across the west seem appropriate. With Central Indiana within the warm sector, lows will be in the middle and upper 60s. Sunday, Sunday Night and Monday... Confidence is high for a precipitation event on Sunday and Sunday Night. Confidence for precise timing of the showers/storms is much less so. Models suggest the moderate trough aloft pushing east into the middle Mississippi and Ohio Valleys. The trough looks to become slightly negatively tilted aloft as it pushes toward Indiana. Ample forcing dynamics appear present. After the possible morning convection, another round is suggested during the afternoon hours. Models suggest CAPE present ranging from 1500 to 3000 J/kg across the forecast area as a favorable atmosphere for convection will present. Thus with the warm frontal boundary in place to across Central Indiana and much of the forecast area within the forecast area. Thus we will include high pops through the course of the day on Sunday, although there still will be periods of dry weather. More precise timing will come into focus in the next 24-36 hours. On Sunday Night and into Monday, the upper low is expected to push northeast toward the Great Lakes and drag another trough axis across Indiana. Again this feature has ample forcing with plentiful CAPE available on Sunday night through early Monday. The associated surface low pressure system expected to push through the Great Lakes on Monday and will also drag a cold front across Central Indiana, exiting by late afternoon. Thus will need to keep some chance pops for the time period on Monday when our area resides within the warm sector ahead of the front. Tuesday and Wednesday... Strong ridging aloft is expected to build across the plains in the wake of the front. This will allow an area of cool, Canadian high pressure to settle across Indiana on Tuesday through Wednesday. Forecast soundings on these days show a dry column with little to no instability present. Thus will trend toward a dry forecast, partly cloudy days and mostly clear nights with seasonable temperatures. Thursday and Friday... Models suggest the strong ridging looks to remain over the mid section of the CONUS, but this will allow for the development of a weak Omega block, with the front end low setting up over the middle Atlantis States. This will bring cyclonic flow aloft over Indiana, influenced by the upper low to the east. Meanwhile at the surface, strong surface high pressure centered over the Great Lakes with cool easterly flow will be present across Central Indiana. The lower levels are not a favorable set-up for precipitation, but the cyclonic flow aloft cannot rule precipitation out. Thus it is likely that at least some small chance pops will be included at that time for now. && .AVIATION (18Z TAF Issuance)... Issued at 1256 PM EDT Fri May 24 2024 Impacts: -MVFR to IFR cigs 09Z to 14Z -MVFR to IFR vsbys during showers/storms -Best chance for TSRA from 22Z to 03Z Discussion: Convection is likely across much of central Indiana from the 22Z to 03Z timeframe with low confidence on the exact timing. MVFR to briefly IFR vsbys expected during periods of heavier rain but remaining VFR outside of those short periods. Cigs will gradually drop to MVFR during the late overnight hours with highest confidence from 09Z to 14Z. Winds will occasionally gust to 20kts this afternoon but otherwise will be light and variable at 4-8kts. && .IND WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...White LONG TERM...Puma AVIATION...White
Hazardous weather outlook, May 24, 2:33 PM EDT, 1 hour 36 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 233 PM EDT Fri May 24 2024 INZ021-028>031-035>049-051>057-060>065-067>072-251845- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew- Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- 233 PM EDT Fri May 24 2024 This Hazardous Weather Outlook is for Central Indiana. .DAY ONE...Through Tonight. Weather hazards expected... Elevated lightning risk. DISCUSSION... Scattered to numerous thunderstorms with isolated severe weather through the early overnight. The primary threat is damaging wind gusts. Locally heavy rainfall and hail are also hazards. Storm motion will generally be from the southwest at 20-30 mph .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible at times through Tuesday. Strong to severe thunderstorms are likely on Sunday. Damaging wind gusts and large hail are the primary threats, but tornadoes are also possible. Locally heavy rainfall may also be a threat. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather through the weekend. && This product in graphical format...along with other weather... hydrological and climate information...at: http://www.weather.gov/erh/ghwo?wfo=ind http://www.weather.gov/ind WFO IND
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:12 PM EDT | Severe Thunderstorm Warning | IND | Warren | 48 min |
| May 24, 4:11 PM EDT | Severe Thunderstorm Warning | IND | Clay, Owen, Parke, Putnam, Vermillion, Vigo | 49 min |
| May 24, 4:36 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hendricks, Montgomery, Putnam, Tippecanoe | 39 min |
| May 24, 5:11 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Hendricks, Montgomery, Tippecanoe | 34 min |
| May 24, 5:13 PM EDT | Areal Flood Advisory | IND | Fountain, Montgomery, Tippecanoe, Warren | 3 hr |
| May 24, 5:35 PM EDT | Severe Thunderstorm Warning | IND | Boone, Carroll, Clinton, Howard, Tippecanoe | 25 min |
| May 24, 5:56 PM EDT | Areal Flood Advisory | IND | Carroll, Clinton, Fountain, Montgomery, Tippecanoe | 3 hr |
| May 24, 5:56 PM EDT | Special Weather Statement | IND | Marion | 19 min |
| May 24, 5:56 PM EDT | Severe Thunderstorm Warning | IND | Boone, Carroll, Clinton, Hamilton, Howard, Tipton | 34 min |
| May 24, 6:12 PM EDT | Special Weather Statement | IND | Boone | 33 min |
| May 24, 6:24 PM EDT | Special Weather Statement | IND | Hamilton | 36 min |
| May 24, 6:26 PM EDT | Areal Flood Advisory | IND | Carroll, Clinton | 3 hr |
| May 24, 6:27 PM EDT | Areal Flood Advisory | IND | Boone, Clinton, Hendricks, Montgomery, Tippecanoe | 3 hr |
| May 24, 6:40 PM EDT | Special Weather Statement | IND | Boone | 35 min |
| May 24, 7:15 PM EDT | Special Weather Statement | IND | Hamilton | 45 min |
| May 24, 7:45 PM EDT | Special Weather Statement | IND | Delaware, Madison | 45 min |
| May 24, 7:47 PM EDT | Special Weather Statement | IND | Marion | 28 min |
| May 24, 7:59 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Johnson, Marion, Shelby | 31 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.